Tag Archives: Allergy

Penicillin ‘allergy’ and safety of third generation cephalosporins (ceftriaxone)

A frequent issue is deciding whether a patient with a “penicillin allergy” can safely be given a cephalosporin antibiotic – what is the real risk of cross reaction and is it much less for third generation agents such as ceftriaxone? A recent publication in Prescriber Update from Medsafe New Zealand succinctly analyses cross-reactivity amongst beta-lactam antibiotics in the light […]

Tell me about your ‘Penicillin Allergy’ ….

Guest posting:  Dr Kathryn Patchett, Staff Specialist (Immunology), Pathology North. A dilemma Penicillin allergy* is the most commonly reported drug allergy with up to 10% of patients reporting some kind of allergy [1-4]. Penicillin allergy is also among the leading cause of drug induced anaphylaxis, including fatalities (although fortunately the later are comparatively rare). Such […]